A 70-year-old woman presented with acute kidney injury. She has a 10-year history of type 2 diabetes and she is hypertensive. She has no history of chronic kidney disease or stone disease.
She denies any recent nausea, vomiting, diarrhea, fevers, headache, or heart disease. She further denies use of any non-steroidal agents. She has no athralgias or rash at presentation.
She reports that 6 days before, she finished a 10-day course of cefazolin for lower extremity cellulitis. Her medications currently include glipizide, omeprazole, atorvastatin, lisinopril, and metoprolol.
On exam, her blood pressure is 145/68 and temperature is 100.1 F. Her lungs are clear, heart rate is regular, and extremities show trace edema to the shins. There is no synovitis or rash noted.
Lab analyses reveal a serum creatinine of 3.6 mg/dL (baseline 1.1 mg/dL). Potassium is 3.7mEq/l, CO2 is 21 mEq/L WBC is 11,000 with 75% PMNs, 13% lymphs, 11% monocytes, and 5% Eos.
Renal ultrasound measures kidneys at 11.5-12.0 cm bilaterally. Urinalysis shows 30 protein, 25 WBC, 2 RBC. Sediment review reveals few WBC casts, but is otherwise unremarkable. Urine eosinophils is negative. Complement 3 and 4 are within normal limits.
A renal biopsy is done and representative micrograph shown above.
Submit your diagnosis to see full explanation.
Submit your diagnosis from the choices on the right to see the full explanation and answer.
You must be logged in to make your diagnosis.
The representative micrographs shows a fairly normal glomerulus with obvious interstitial infiltrate. The infiltrate consists of a predominant lymphocytic infiltrate with some PMNs. These findings are consistent with an acute interstitial nephritis.
Acute interstitial nephritis (AIN) is a pathologic entity characterized by inflammatory tubule-interstitial infiltrate. The causes include various classes of drugs, infections, and autoimmune disease (such as SLE, sarcoid, and Sjogren’s). Drugs tend to cause the vast majority of AIN cases. Penicillins, cephalosporins, sulfonamides, and quinolones are some of the most commonly implicated antibiotics. Non-steroidal anti-inflammatory drugs are another frequent cause of drug-induced AIN. Diuretics and agents used to treat inflammatory bowel disease such as 5-aminosalicylates have also been linked to this entity.
Proton pump inhibitors (PPIs) have been associated with AIN for more than 20 years. The association extends throughout the class of PPIs. Mean onset of renal dysfunction is 3 months by some studies, but can occur after 6 months of active drug therapy. A recent case-controlled study from New Zealand suggested that active PPI use leads to a higher risk of developing AIN both in biopsy proven and clinically suspected AIN. In this referenced article, the risk of AIN with PPIs increased with age.
The detection of urine eosinophils with the Hansel stain has long been a mainstay in the work-up of AIN. However, studies have shown that the usual detection levels of urine eosinophils does not improve predictability of AIN diagnosis, nor does it help in distinguishing AIN from other common entities such as acute tubular necrosis. The so-called classic triad of AIN, including fever, rash, and eosinophilia, is present in less than 15% of cases.
Treatment of AIN includes identification and removal of the causal agent. Retrospective studies have investigated the use of steroids as a means to limit inflammatory damage in AIN and aid recovery of renal function. Prednisone dosed up to 60 mg a day for at least 2 weeks with subsequent taper was associated with improvement in glomerular filtration rate compared with no steroid use. Delaying steroid initiation after diagnosis was also shown to limit recovery of GFR to baseline in drug induced AIN.
Answer: Patients who actively take proton pump inhibitors are up to five times more likely to develop this pathologic entity than patients who do not.
This case was prepared by Kevin T. Harley, MD, Assistant Clinical Professor of Medicine, Division of Nephrology & Hypertension, and Philip Carpenter, MD, Professor of Clinical Pathology at the University of California Irvine.
- Blank ML, Parkin L, Paul C, Herbison P. A nationwide nested case-control study indicates an increased risk of acute interstitial nephritis with proton pump inhibitor use. Kidney Int 2014;published online ahead of print.
- González E, Gutiérrez E, Galeano C, et al. Early steroid treatment improves the recovery of renal function in patients with drug-induced acute interstitial nephritis. Kidney Int. 2008;73:940-946.
- Muriithi AK, Nasr SH, Leung N. Utility of urine eosinophils in the diagnosis of acute interstitial nephritis. Clin J Am Soc Nephrol 2013;8:1857-1862.